Alert archive / Indiana / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 103, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 8, 2001, 5:06 PM EST for Miami County, Indiana. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 8, 2001, 5:06 PM EST (22:06 UTC)
- Expired
- Jul 8, 2001, 5:30 PM EST
- In force
- 24 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Miami County, IN
The radar
The Northern Indiana radar (KIWX), 72 km from the middle of the area, began a volume at 22:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 5:09 PM EST | Thunderstorm Wind | Bunker Hill, IN | Several trees down blocking road. |
| Jul 8, 5:10 PM EST | Thunderstorm Wind | Bunker Hill, IN | Numerous trees and power lines down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.1 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1832 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 129 m²/s²
- 0-3 km storm-relative helicity
- 102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KIWX 082207 SVRFWA INC103-082230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 506 PM EST SUN JUL 8 2001 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MIAMI COUNTY IN INDIANA * UNTIL 530 PM EST * AT 506 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER GRISSOM AIR FORCE BASE...MOVING EAST AT 40 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... AMBOY NORTH GROVE BENNETTS SWITCH MIAMI WINDS IN EXCESS OF 65 MPH ARE LIKELY WITH THIS SEVERE STORM! HAIL IN EXCESS OF ONE INCH IN DIAMETER IS ALSO EXPECTED. SEEK SHELTER IMMEDIATELY! REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN NORTHERN INDIANA. LAT...LON 4073 8614 4055 86'14 4049 8588 4064 8591
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 2:20 PM EST, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 8, 2:20 PM EST, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 220 PM EST SUN JUL 8 2001 ALTHOUGH LOW LVLS HAVE DRIED OUT A BIT OVER THE N-NE PORTION OF CWA TDY, MSAS INDICATES CONTD INSTABILITY OVR CWA WITH LI'S -1 NORTH TO -7 SOUTH. HWVR, LATEST LAPS SOUNDINGS AND LACK OF CU SUGGEST CAP HOLDING. TSTMS JUST NORTH OF STNRY FRONT OVR NW IL IN RESPONSE TO WK S/WV MOVG ESE ACRS IA. THESE STORMS SHD EVENTUALLY TURN MORE SE ALONG 850-300MB THKNS CONTOURS, BUT PRBLY NOT BEFORE AFFECTING S-SWRN PORTION OF OUR CWA LATE THIS AFTN AND THIS EVENING. WL MENTION PSBLY SVR FAR S-SW WHERE GREATEST INSTABILITY IN PLACE AND SPC PLANNING SVR TSTM WATCH. MODELS INDICATE TROF OVR ERN CAN/NE US WL GRDLY DEEPEN NEXT COUPLE OF DAYS. THIS SHD RESULT IN SLOW SOUTHWARD MOVEMENT OF SFC BNDRY. AMS EXPECTED TO BE UNSTABLE OVR CWA AGAIN MON AFTN, BUT, WITH LACK OF ANY FORCING MECHANISM WILL CONT WITH DRY FCST ATTM. AMS XPCD TO REMAIN UNSTABLE TUE, AS WK A WK CDFNT MOVES SOUTH THRU ERN GRTLKS...THIS COULD TRIGGER SOME TSTMS IN OUR AREA SO WL CONT WITH A CHC IN FCST. TEMPS SHD GRDLY COOL IN RESPONSE TO DEEPENING TROF TO OUR NE. COMPROMISE BTWN FAN/MAV/FWC SEEMS REASONABLE. .IWX...NONE DJT
In the hours before
Special weather statement, Jul 8, 12:00 PM EST, 5 hours 6 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005- 015-016-024-025-082000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTHERN INDIANA 1200 PM EST SUN JUL 8 2001 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER PORTIONS OF NORTHERN INDIANA THIS AFTERNOON AND THIS EVENING... A FRONTAL SYSTEM WILL BE NEARLY STATIONARY FROM CENTRAL INDIANA TO NORTHWEST ILLINOIS THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO MOVE EAST-SOUTHEAST IN THE VICINITY OF THE FRONT. SOME OF THESE STORMS MAY BE SEVERE...WITH THE MAIN THREAT DAMAGING WINDS. THE RISK OF SEVERE STORMS IS GENERALLY SOUTH OF A WINAMAC TO WABASH TO PORTLAND LINE. THE MOST LIKELY TIME OF OCCURRENCE FOR SEVERE WEATHER IS LATE THIS AFTERNOON AND THIS EVENING. SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND THIS EVENING. MONITOR NOAA WEATHER RADIO...OR LOCAL RADIO OR TELEVISION STATIONS TODAY TO HEAR THE LATEST WEATHER INFORMATION FROM THE NATIONAL WEATHER SERVICE.
Local storm report, Jul 8, 4:31 PM EST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
431 PM EST SUN JUL 08 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0428 PM 3 S WOLCOTT IN 67 MPH TSTM GUST
07/08/01 WHITE MEASURED. REPORTED BY
STORM SPOTTER.Local storm report, Jul 8, 4:39 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
439 PM EST SUN JUL 08 2001
TIME(EST) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM WOLCOTT IN WIND DAMAGE
07/08/01 WHITE SEVERAL TREES DOWN.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 4:17 PM EST | Severe Thunderstorm Warning | IWX | White | 33 min |
| Jul 8, 5:00 PM EST | Severe Thunderstorm Warning | IWX | Cass | 20 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.